Hail, Sedgwick
- When
- June 3, 6:35 PM MST
- Where
- Sedgwick County, 4.9 mi SSE of Dorsey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -102.570
A severe thunderstorm produced large hail, ranging in size from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, ranging in size from quarter to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 3, 2:33 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 333 PM MDT MON JUN 3 2013 .SHORT TERM...WEAK SHORTWAVE TROUGH WILL MOVE ACROSS THE DENVER AREA AROUND 00Z AND NORTHEAST COLORADO THIS EVENING. WITH DRY LOW LEVELS...ONLY WEAK CONVECTION EXPECTED AND NOT MUCH PRECIPITATION REACHING THE GROUND. NORTHEAST WINDS DEVELOPING IN LOGAN... SEDGWICK AND PHILLIPS COUNTIES HOLDING IN A BIT MORE MOISTURE... BUT THIS IS ALSO MIXING OUT MORE SLOWLY. STILL A LOW THREAT OF A STRONG STORM ON THE BORDER FOR ANOTHER HOUR OR TWO...THEN THE MOISTURE SHOULD BE GONE. WITH 700 MB FLOW AROUND 25 KNOTS GUST POTENTIAL FROM MIXING WILL BE LIMITED...THOUGH ACCELERATION FROM SHOWERS COULD PRODUCE GUSTS UP TO 50 MPH. EXPECT THAT TO BE QUITE LIMITED HOWEVER. ALL IN ALL THE CURRENT FORECAST SEEMS TO COVER THE CONVECTIVE THREAT THROUGH EARLY EVENING PRETTY WELL WITH ISOLATED POPS. CLEARING FROM THE WEST LATER THIS EVENING AND COOLING. WINDS WILL KEEP TEMPERATURES FROM DROPPING MUCH BELOW 50 IN MOST PLAINS LOCATIONS HOWEVER. FOR TUESDAY LOW LEVEL MOISTURE WILL RETURN FROM THE EAST...BUT IN COOL AIR TRAPPED UNDER AN INVERSION. DEEPER MOISTENING WILL OCCUR WITH CONVECTION...MAINLY ON THE EDGE OF THE COOL AIR NEAR THE FOOTHILLS. COULD BE SOME INCREASE IN CONVECTION OVER THE FOOTHILLS LATE IN THE DAY AS THE MOISTURE GETS HEATED...BUT FOR THE PLAINS THE THREAT APPEARS PRETTY LOW DURING THE AFTERNOON DUE TO THE TEMPERATURES. .LONG TERM...FOR TUESDAY EVENING...WINDS BECOME MORE EASTERLY WITH INCREASING UPSLOPE ALONG FOOTHILLS AND ACROSS URBAN CORRIDOR. MODELS INDICATE THETA-E RIDGE AXIS UP ALONG FOOTHILLS AS WELL AS ACROSS PALMER DIVIDE IN AREA OF BEST CONVERGENCE. THERE IS ALSO SOME MID LEVEL QG ASCENT. THIS WILL HELP INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS. NAM STILL SHOWING THE HIGHER CAPES WITH VALUES AROUND 1000 J/KG IN THIS REGION WHILE THE GFS INDICATING CAPES AROUND 100-200 J/KG. BOTH MODEL CROSS SECTIONS INDICATING SOME SORT OF A CAP...SO THE IDEA OF WEAK STORMS STILL SEEMS REASONABLE. WITH PRECIPITABLE WATER VALUES AROUND 0.7 TO 0.8 FROM FOOTHILLS ACROSS PLAINS...MEASURABLE RAINFALL A GOOD BET. AT THIS TIME...NOT EXPECTING ANY FLASH FLOODING CONCERNS DUE TO THE WEAK STORM POTENTIAL. OVERNIGHT TUESDAY INTO WEDNESDAY...MODELS SHOW THETA-E RIDGE SHIFTING SOUTH AND EAST OF THE URBAN CORRIDOR OVER THE FAR EASTERN PLAINS. CHANCES FOR SHOWERS TO SHIFT AWAY FROM URBAN CORRIDOR WHERE THE AIRMASS WILL BE LESS STABLE. COOLER AIRMASS WILL ALLOW TEMPERATURES TO DROP INTO THE 40S ACROSS THE PLAINS WITH MIDDLE AND UPPER 30S OVER THE HIGH COUNTRY. ON WEDNESDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...WHICH WILL HELP INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE DISTURBANCE WILL PUSH A FRONT ACROSS THE PLAINS...WITH EVEN COOLER AIR WHICH WILL KEEP THE AIRMASS FAIRLY STABLE. BEST CHANCE FOR THE THUNDERSTORMS WILL BE ACROSS THE HIGHER TERRAIN ALONG THE SOUTHERN FOOTHILLS EXTENDING ACROSS THE PALMER DIVIDE AND WILL KEEP THE HIGHER POPS IN THIS LOCATION. TEMPERATURES WEDNESDAY TO LOOK TO BE IN THE 60S ACROSS THE PLAINS. WITH 50S OVER THE MOUNTAINS. DISTURBANCE MOVES SOUTHEAST OF THE AREA WEDNESDAY EVENING WITH DRIER AND STABLE AIR SPREADING IN FROM THE NORTH. SHOULD SEE SHOWERS AND STORMS END FROM NORTH TO SOUTH DURING THE EVENING...THOUGH A FEW SHOWERS COULD LINGER OVERNIGHT WEDNESDAY ACROSS THE SOUTHERN SECTIONS OF THE CFWA. SHORTWAVE RIDGE BUILDS OVER THE AREA THURSDAY WITH WARMER AND SLIGHTLY DRIER CONDITIONS. BUT ENOUGH MOISTURE COMBINING WITH WEAK INSTABILITY SHOULD PROVIDE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. RIDGE FLATTENS A BIT FRIDAY AS AN UPPER LEVEL TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MODEL CROSS SECTIONS SHOW SOME INCREASE IN MID LEVEL MOISTURE ACROSS THE AREA ALONG WITH MID LEVEL QG ASCENT. THIS SHOULD ALLOW FOR AN INCREASING CHANCE FOR THUNDERSTORMS...WITH THE BEST CHANCE ACROSS THE FAR EASTERN PLAINS IN THE AREA OF A THETA-E RIDGE. HIGH TEMPERATURES ACROSS PLAINS LOOK TO BE NEAR 80 DEGREES BOTH DAYS. FOR THE LATER DAYS SATURDAY THOUGH MONDAY: UPPER TROUGH MOVES SOUTHEAST ACROSS THE AREA SATURDAY...PUSHES A COOL FRONT ACROSS THE PLAINS. THIS WILL PROVIDE FOR INCREASING LOW LEVEL MOISTURE AND UPSLOPE WITH A BETTER CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS. TROUGH EXITS THE AREA SUNDAY WITH NORTHWEST FLOW ALOFT. AIRMASS BECOMES DRIER AND WARMER WITH NOT POPS. ON MONDAY ANOTHER DISTURBANCE MOVES INTO THE NORTHERN GREAT BASIN WITH INCREASING MID LEVEL QG ASCENT OVER MOUNTAINS. SOME MOISTURE INCREASE FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE MOUNTAINS. .AVIATION...VFR CONDITIONS THROUGH TUESDAY. NORTHWEST WINDS GUSTING TO AROUND 25 KNOTS FOR THE NEXT FEW HOURS...THEN WINDS WILL BECOME MORE NORTHERLY AT KDEN/KAPA FOR A FEW HOURS THIS EVENING...THEN DIMINISH. THERE IS A SLIGHT CHANCE OF STRONGER GUSTS WITH A PASSING LIGHT SHOWER...BUT IT WOULD PROBABLY STILL BE FROM THE NORTHWEST. && .HYDROLOGY...NO CONCERNS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM....D-L AVIATION...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT MON JUN 3 2013 COZ030>051-041700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT MON JUN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY WARM...DRY...AND BREEZY CONDITIONS CAN BE EXPECTED TODAY OVER THE MOUNTAINS AND FOOTHILLS...INCREASING THE FIRE DANGER OVER PARK COUNTY AND THE FRONT RANGE FOOTHILLS WHERE FUELS ARE DRIER. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED IN THESE AREAS THIS AFTERNOON. THERE IS JUST ENOUGH MOISTURE TO BRING A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. SOME OF THE STORMS WILL PRODUCE GUSTY OUTFLOW WINDS UP TO 50 MPH BUT LITTLE RAIN IS EXPECTED. ON THE FAR NORTHEAST PLAINS...THERE IS BETTER LOW LEVEL MOISTURE AND INSTABILITY...SO AN ISOLATED SEVERE STORM WITH HIGH WINDS AND HAIL IS POSSIBLE OVER SEDGWICK AND PHILLIPS COUNTIES AFTER 3 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COOLER TEMPERATURES AND A BETTER CHANCE FOR SHOWERS AND WEAK THUNDERSTORMS CAN BE EXPECTED TUESDAY AND WEDNESDAY. SLIGHTLY WARMER AND DRIER CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AN UPPER DISTURBANCE WILL MOVE ACROSS THE REGION FRIDAY AND PROVIDE ENOUGH MOISTURE AND INSTABILITY FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH A FEW STRONGER THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS. A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY WHICH WILL HELP INCREASE THE COVERAGE OF SHOWERS. THE DISTURBANCE WILL MOVE EAST OF THE AREA SUNDAY WITH DRY AND WARMER CONDITIONS PREVAILING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/D_L
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 710 PM MDT MON JUN 3 2013 COZ048-050-040145- SEDGWICK COUNTY-LOGAN COUNTY- 710 PM MDT MON JUN 3 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES UNTIL 745 PM MDT. AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF CROOK...OR 24 MILES WEST OF JULESBURG...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... TWIN BUTTES. LAT...LON 4075 10276 4099 10277 4100 10255 4077 10253 TIME...MOT...LOC 0109Z 271DEG 9KT 4085 10270 RPK
The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449911, 449912.